Iowa, 2009

Flooding in Iowa, May 14 to 17, 2009

May 14 to 17, 2009 · NWS DMX · 4 events in 4 counties and zones

Precipitation was fairly evenly distributed through the month, however there was a period of heavier rainfall that occurred in two rain events during the middle of the month. The rain of 1 to 2 inches caused some relatively minor flooding over southern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Precipitation was fairly evenly distributed through the month, however there was a period of heavier rainfall that occurred in two rain events during the middle of the month. The rain of 1 to 2 inches caused some relatively minor flooding over southern Iowa. Flooding was relatively minor and mainly restricted to agricultural lands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 14, 5:25 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, May 14, 5:25 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT THU MAY 14 2009

UPDATED AVIATION DISCUSSION

.SHORT TERM.../TONIGHT THROUGH SUN/
SFC HIGH PRESSURE CURRENTLY SITUATED OVER SOUTHERN IOWA...WILL
CONTINUE TO TRACK EASTWARD TONIGHT ALLOWING FOR SOUTHERLY WINDS
ACROSS THE AREA BY THIS EVENING INTO LATE TONIGHT. AN UPPER LEVEL
TROUGH WILL CONTINUE TO DIG INTO THE NRN PLAINS...WITH A SHORTWAVE
ROUNDING THE BASE OF THE TROUGH EXPECTED TO EJECT NORTHEASTWARD INTO
THE AREA LATE TONIGHT INTO FRIDAY MORNING. WAA AHEAD OF THIS SYSTEM
WILL ALLOW FOR INCREASING CLOUDS LATE AND THE CHANCE FOR
PRECIPITATION LATE TONIGHT. THETA-E RIDGE TO PUSH NORTHWARD THROUGH
THE SOUTHERN HALF OF THE CWA LATE TONIGHT...WITH THE CHANCE FOR SOME
ELEVATED THUNDERSTORMS ACROSS FROM ABOUT HWY 20 TO HWY 30 SOUTHWARD.
MODELS INDICATING THE BEST LIFT ACROSS SOUTH CENTRAL TO SOUTHEAST
IOWA...WHERE CURRENTLY HAVE THE HIGHEST POPS AS WELL. DECENT
MOISTURE RETURN...SO EXPECT AROUND A TENTH TO QUARTER OF AN INCH OF
PRECIP WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

AFOREMENTIONED MOISTURE RETURN CONTINUES TOMORROW AND IS DEPICTED
NICELY ON NAM/GFS 300K ISENT SFCS JUST ABOVE THE SHALLOW INVERSION.
BOTH SHOW PROLONGED PERIOD OF MOISTURE TRANSPORT/CONVERGENCE IN
30-40KT FLOW FOCUSED ON SRN IA.  THIS SHOULD HAVE LITTLE TROUBLE
BEING REALIZED AS BOTH MODELS SURGE ELEVATED INSTABILITY INTO
CENTRAL AND SERN IA WITH LITTLE CIN COUPLED WITH BROAD SYNOPTIC
SCALE FORCING SO CONVECTION SEEMS LIKE A GOOD BET.  HAVE BOOSTED
POPS FURTHER INTO CATEGORICAL.  BUFR SOUNDINGS STRUGGLE TO MIX
LOWEST 1KM EVEN DURING PEAK HEATING SO SURFACE BASED THREAT LOOKS TO
HAVE SMALL WINDOW AND ALSO STRUGGLES TO PHASE WITH BEST 1KM SHEAR.
THIS SHOULD REDUCE TOR THREAT EVEN THOUGH LCL/LFCS WILL BE QUITE
LOW.  ALTHOUGH ADEQUATE ELEVATED INSTABILITY WILL BE
PRESENT...EFFECTIVE SHEAR /1-6KM/ ABOVE THE INVERSION IS
WEAK/MODERATE AT BEST SO THIS MAY REDUCE SVR /HAIL/ THREAT
SOMEWHAT...BUT INSTABILITY MAY OVERCOME THAT DIFFICIENCY.  AGREE
WITH SPC OUTLOOK THAT BETTER CHANCES COME TOGETHER IN THE SE...BUT
STILL MORE LIKELY BETTER S AND E OF FORECAST AREA.  SYSTEM SHOULD
EXIT OVERNIGHT WITH FAIR AND COOL/DRY WEATHER THROUGHOUT THE WEEKEND
AS SFC RIDGE SETTLES INTO MO RIVER VALLEY.  12Z ECMWF AND DOMESTIC
MODELS HAVE BEEN STEADFAST IN THEIR RESPECTIVE CORNERS...ECMWF WITH
PRECIP AND STRONGER NW FLOW SHORT WV WHILE NAM/GFS REMAIN DRY.  THIS
WILL HAVE TO BE WATCHED...BUT CONFIDENCE NOT GREAT ENOUGH TO
INTRODUCE ANYTHING QUITE YET.

FRI TEMPS...ESPECIALLY AROUND MCW/ALO...SOMEWHAT OF A CONCERN WITH
BUFR SOUNDINGS SHOWING LITTLE MIXING AND HIGHS BELOW EVEN THE
COOLEST NAM MOS.  HAVE NOT GONE TOO EXTREME...STILL WITHIN THE REALM
OF GUIDANCE...BUT TOWARD THE COOL END THERE.  WEEKEND WILL BE
UNSEASONALLY COOL...BUT RAW TEMPS AGAIN SUGGEST TOWARD THE COOL END
OF GUIDANCE BUT NOT MUCH MORE.  AIRMASS WILL BE QUITE DRY TOO WITH
DEWPOINTS DROPPING INTO THE 20S/30S DURING AFTERNOON MIXING.

.LONG TERM.../SUN NIGHT THROUGH THU/
CONFIDENCE REMAINS QUITE LOW IN THE THIS PERIOD.  ENSEMBLE AND
DETERMINISTIC MODELS HAVE SHOWN LITTLE CONSENSUS OVER THE PAST FEW
DAYS.  MAIN DIFFERENCES REVOLVE AROUND STRENGTH OF THE CENTRAL CONUS
RIDGE AND SRN EXTENT OF FRONTAL PUSH AROUND MIDWEEK.  GFS KEEPS
BOUNDARY ACROSS DAKOTAS AND MN 12Z WED WHILE THE ECMWF PUSHES IT ALL
THE WAY TO I70.  HPC HAS FAVORED GFS/ECMWF ENSEMBLES AS A MIDDLE OF
THE ROAD APPROACH AND THIS RESULTS IN FRONT MAKING IT NO FARTHER
SOUTH THAN NRN IA.  THUS HAVE CONTINUED SLIGHT CHANCE
WORDING...MAINLY NORTH...TUE NIGHT INTO THU.  TEMPS SHOULD BE
SEASONAL AND FAIRLY WARM.  EVEN WITH THE MORE AGGRESSIVE FRONTAL
PUSH OF THE ECMWF...ITS SOUNDINGS ARE STILL FAIRLY WARM.  EVEN
MORE SO THAN THE GFS AT TIMES.

&&

.HYDROLOGY...
HAVE ISSUED FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST IOWA FRI.  CPC/IEM SOIL MOISTURE INDICATORS SHOW GROUND IS
QUITE MOIST IN THESE AREAS.  PRECIP/CONVECTION SHOULD BE EFFICIENT
RAINERS AS WELL WITH VERY LOW LCLS/LFCS CREATING VERY DEEP WARM
CLOUD DEPTHS /11KFT/ WITHIN THIS MOISTURE TRANSPORT.  PWS WELL IN
EXCESS OF 1.5 ARE IN PLACE FRI...AROUND 175 PERCENT NORMAL WITH K
INDICES PUSHING 40.  RFC QPF ENSEMBLES SUGGEST CHARITON...OSKALOOSA
AND POSSIBLE OTTUMWA EXCEEDING FLOOD STAGE.  1HR FLASH FLOOD
GUIDANCE IS DOWN TO AROUND AN INCH IN SPOTS.

&&

.AVIATION...15/00Z
HIGH CIRRUS TO MOVE IN AHEAD OF THE NEXT SYSTEM AND WILL START
SPREADING SOME LOWER VFR CIGS ACROSS THE SOUTHER CWA LATER TONIGHT.
ALSO COULD SEE SOME SHOWERS AND ISOLATED THUNDERSTORMS SPREAD
NORTHWARD OUT OF NORTHERN MISSOURI LATE TONIGHT MAINLY IMPACTING
KOTM AND KDSM. SHOWERS AND IFR CEILINGS TO SPREAD NORTHWARD FRIDAY
MORNING AND CONTINUE THRU MUCH OF THE REMAINDER OF THE
PERIOD...ALONG WITH OCNL THUNDER. HAVE HANDLED WITH CB MENTIONS FOR
NOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FRI /12Z-00Z/
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST

&&

PUBLIC/HYDROLOGY...MJA/BSS
AVIATION...MOYER
Hazardous weather outlook, May 14, 3:00 PM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT THU MAY 14 2009

IAZ061-062-073>075-081>086-092>097-151015-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
400 PM CDT THU MAY 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY AFTER MIDNIGHT TONIGHT...ESPECIALLY
SOUTH OF INTERSTATE 80. A FEW STORMS COULD BE STRONG.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FRIDAY THROUGH THE
EVENING HOURS. THERE IS A POSSIBILITY OF ISOLATED SEVERE
THUNDERSTORMS...MAINLY SOUTH OF INTERSTATE 80. HEAVY RAIN IS
POSSIBLE WITH THE THUNDERSTORM ACTIVITY...WITH TOTAL RAINFALL
AMOUNTS OF 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY THROUGH WEDNESDAY OF
NEXT WEEK.

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY.

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-151015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-
400 PM CDT THU MAY 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT...ESPECIALLY
SOUTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FRIDAY THROUGH THE
EVENING HOURS. SEVERE WEATHER CHANCES ARE LOW DURING THIS PERIOD.

THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY THROUGH WEDNESDAY OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MJA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Marion

When
May 14, 8:48 PM CST to May 16, 5:31 PM CST
Where
Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.211, -92.932

Flood, Taylor

When
May 15, 10:21 AM CST to 4:48 PM CST
Where
Taylor County, 1.21 mi W of Conway to 0.88 mi SE of Siam
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
40.751, -94.643

Flood, Lucas

When
May 15, 12:32 PM CST to May 17, 3:56 PM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

Flood, Wayne

When
May 15, 1:17 PM CST to May 16, 7:19 AM CST
Where
Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
40.844, -93.113

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164385, 164394, 164386, 164392.